[Medicaments and oral healthcare. Proliferation of the gingiva].
SourceNederlands Tijdschrift voor Tandheelkunde, 125, 7-8, (2018), pp. 397-402
01 juli 2018
Article / Letter to editor
Display more detailsDisplay less details
Nederlands Tijdschrift voor Tandheelkunde
SubjectRadboudumc 10: Reconstructive and regenerative medicine RIHS: Radboud Institute for Health Sciences
Adverse effects of medications and self care products on the gingiva can be divided into inflammation, intrinsic discolouration, irritation, trauma, cytotoxicity, lichenoid reaction, and proliferation. This article deals with the last-mentioned type of adverse effects; the other 6 have been discussed in a previous article. Proliferation of the gingiva as an adverse effect of medications has been reported for anticonvulsants, calcineurin inhibitors, calcium channel blockers and isotretinoin. With regard to the anticonvulsants that have been registered in the Netherlands, proliferation of the gingiva is predominantly induced by phenytoin, but also by carbamazepine, ethosuximide, phenobarbital, gabapentin, levetiracetam, primidone and valproic acid. All calcineurin inhibitors registered in the Netherlands may induce the adverse effect. This is also the case for nearly all calcium channel blockers, but particularly for dihydropyridines. Presumably, proliferation of the gingiva may be prevented or reduced in a number of ways. The most important one is good oral hygiene. Furthermore, proteins and cells that play an important role [in the process of gingival proliferation] have been discovered and there are medications that have the potential to eliminate these proteins and cells.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.